The U.S. Food and Drug Administration (FDA) has recently added label warnings to a class of puberty blockers prescribed for use by children, indicating that the drugs can cause a variety of side effects including headaches, increased pressure on the brain, and loss of vision.
Pseudotumor cerebri is a medical condition also called idiopathic intracranial hypertension. It describes a condition where fluid around the brain and spinal cord builds up in the skull of a child for no apparent reason. The increased fluid causes high pressure that stresses the brain and particularly the optic nerves leading to the backs of the eyes.
The FDA issued a statement with the updated labeling that says the new warnings include recommendations that prescribing physicians monitor patients taking GnRH agonists. They are instructed to look for signs and symptoms of pseudotumor cerebri.
Those symptoms include headaches, eye pain, tinnitus, dizziness, nausea, and blurred or lost vision.
The drugs are prescribed to stop the body from naturally producing the hormones involved in human growth and changes during puberty. The suppressed hormones included estrogen and progesterone.
GnRH agonists have been approved by the FDA for the treatment of central precocious puberty. That is a medical condition in children who experience premature puberty. For girls that means puberty before age 8 and for boys before age 9.
The drugs are also approved for use in treating some other conditions including endometriosis, uterine fibroids, and infertility.
Recently, some medical practitioners have been prescribing the class of drugs for off-label use in treating children experiencing gender dysphoria. Prescribing the drugs to minor children requires the approval of parents or guardians.
“Off-label” use means the FDA has not approved a drug for the treatment of a condition it is being prescribed for.
Some of the drugs in the class of GnRH agonists are Lupron Depot-Ped (leuprolide acetate), Fensolvi (leuprolide acetate), Synarel (nafarelin), Supprelin LA (histrelin), and Triptodur (triptorelin).
In amending the warning labeling, the FDA cites six cases indicating an association between the drugs and pseudotumor cerebri. The agency concluded that there is a “plausible association” between the class of drugs and the side effects.
Of the six examined cases, five of the children experienced visual impairment.